Brazilian Journal of Probability and Statistics

Concentration function for the skew-normal and skew-$t$ distributions, with application in robust Bayesian analysis

Luciana G. Godoi, Márcia D. Branco, and Fabrizio Ruggeri

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Data from many applied fields exhibit both heavy tail and skewness behavior. For this reason, in the last few decades, there has been a growing interest in exploring parametric classes of skew-symmetrical distributions. A popular approach to model departure from normality consists of modifying a symmetric probability density function in a multiplicative fashion, introducing skewness. An important issue, addressed in this paper, is the introduction of some measures of distance between skewed versions of probability densities and their symmetric baseline. Different measures provide different insights on the departure from symmetric density functions: we analyze and discuss $L_{1}$ distance, $J$-divergence and the concentration function in the normal and Student-$t$ cases. Multiplicative contaminations of distributions can be also considered in a Bayesian framework as a class of priors and the notion of distance is here strongly connected with Bayesian robustness analysis: we use the concentration function to analyze departure from a symmetric baseline prior through multiplicative contamination prior distributions for the location parameter in a Gaussian model.

Article information

Braz. J. Probab. Stat., Volume 31, Number 2 (2017), 373-393.

Received: May 2015
Accepted: April 2016
First available in Project Euclid: 14 April 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Bayesian robustness skew-symmetric models $L_{1}$ distance concentration function


Godoi, Luciana G.; Branco, Márcia D.; Ruggeri, Fabrizio. Concentration function for the skew-normal and skew-$t$ distributions, with application in robust Bayesian analysis. Braz. J. Probab. Stat. 31 (2017), no. 2, 373--393. doi:10.1214/16-BJPS318.

Export citation


  • Arellano-Valle, R. B. and Azzalini, A. (2006). On the unification of families of skew-normal distributions. Scandinavian Journal of Statistics 33, 561–574.
  • Arellano-Valle, R. B., Contreras-Reyes, J. E. and Genton, M. G. (2013). Shannon entropy and mutual information for multivariate skew-elliptical distributions. Scandinavian Journal of Statistics 40, 42–62.
  • Azzalini, A. (1985). A class of distributions which includes the normal ones. Scandinavian Journal of Statistics 12, 171–178.
  • Azzalini, A. (2005). The skew-normal distribution and related multivariate families (with discussion). Scandinavian Journal of Statistics 32, 159–188.
  • Azzalini, A. and Capitanio, A. (2003). Distributions generated by perturbation of symmetry with emphasis on a multivariate skew $t$-distribution. Journal of the Royal Statistical Society: Series B 65, 367–389.
  • Branco, M. D. and Dey, D. K. (2001). A general class of multivariate skew-elliptical distributions. Journal of Multivariate Analysis 79, 99–113.
  • Cifarelli, D. M. and Regazzini, E. (1987). On a general definition of concentration function. Sankhya: The Indian Journal of Statistics 49, 307–319.
  • Contreras-Reyes, J. E. (2014). Asymptotic form of the Kullback–Leibler divergence for multivariate asymmetric heavy-tailed distributions. Physica A 395, 200–208.
  • Contreras-Reyes, J. E. and Arellano-Valle, R. B. (2012). Kullback–Leibler divergence measure for multivariate skew-normal distributions. Entropy 14, 1606–1626.
  • Fortini, S. and Ruggeri, F. (2000). On the use of the concentration function in Bayesian robustness. In Robust Bayesian Analysis (D. Rios Insua and F. Ruggeri, eds.) 109–126. New York: Springer.
  • Genton, M. G., ed. (2004). Skew-Elliptical Distributions and Their Applications: A Journey Beyond Normality. Boca Raton: Chapman & Hall/CRC.
  • Godoi, L. G. and Branco, M. D. (2014). Bayesian robustness under a skew-normal class of prior distribution. International Journal of Approximate Reasoning 55, 1235–1251.
  • Gomez, H. W., Venegas, O. and Bolfarine, H. (2007). Skew-symmetric distributions generated by the distribution function of the normal distribution. Environmetrics 18, 395–407.
  • Jamalizadeh, A., Mehrali, Y. and Balakrishnan, N. (2009). Recurrence relations for bivariate and extended skew-$t$ distributions and an application to order statistics from bivariate $t$. Computational Statistics & Data Analysis 53, 4018–4027.
  • Kotz, S. and Nadarajah, S. (2004). Multivariate $t$-Distributions and Their Applications. Cambridge: Cambridge University Press.
  • Nadarajah, S. and Kotz, S. (2003). Skewed distributions generated by the normal kernel. Statistics & Probability Letters 65, 269–277.
  • O’Hagan, A. (1994). Kendall’s Advanced Theory of Statistics, Vol. 2B. Bayesian Inference. London: Edward Arnold.
  • Owen, D. B. (1980). A table of normal integrals. Communications in Statistics—Simulation and Computation 9, 389–419.
  • Rodríguez, C. L. B. (2005). Inferência bayesiana no modelo normal assimétrico. Master’s thesis, IME-USP, São Paulo, Brasil.
  • Scarsini, M. (1990). An ordering of dependence. In Topics in Statistical Dependence (H. W. Block, A. R. Sampson and T. H. Savits, eds.) 403–414. Hayward, CA: Institute of Mathematical Statistics.
  • Vidal, I., Iglesias, P., Branco, M. D. and Arellano-Valle, R. B. (2006). Bayesian sensitivity analysis and model comparison for skew elliptical models. Journal of Statistical Planning and Inference 136, 3435–3457.